Alert archive / Missouri / Winter Weather Advisories in 2021

Winter Weather Advisory 2, NWS St. Louis, MO

January 14, 202124 counties in Missouri; Madison County, Monroe County, Saint Clair County, Illinois

NWS St. Louis, MO issued this winter weather advisory at Jan 14, 2021, 2:33 PM CST for 24 counties in Missouri; Madison County, Monroe County, Saint Clair County, Illinois. It took effect at Jan 15, 2021, 3:00 AM CST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2021, 2:33 PM CST (20:33 UTC)
In effect from
Jan 15, 2021, 3:00 AM CST
Expired
Jan 15, 2021, 7:51 PM CST
In force
17 hr
Issued by
NWS St. Louis, MO
All 27 counties

Madison County, IL, Monroe County, IL, Saint Clair County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Jefferson County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Saint Charles County, MO, Saint Louis County, MO, Shelby County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 59 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

547 
WWUS43 KLSX 142033
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
233 PM CST Thu Jan 14 2021

MOZ018-019-026-027-034-035-041-042-047>050-151100-
/O.NEW.KLSX.WW.Y.0002.210115T0900Z-210116T0300Z/
Audrain MO-Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-
Marion MO-Moniteau MO-Monroe MO-Osage MO-Ralls MO-Shelby MO-
Including the cities of Columbia, Fulton, Hannibal, 
Jefferson City, and Mexico
233 PM CST Thu Jan 14 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 9 PM CST
FRIDAY...

* WHAT...Snow expected. Total snow accumulations of up to two
  inches with locally higher amounts. Winds gusting as high as 35
  mph.

* WHERE...Portions of central and northeast Missouri.

* WHEN...From 3 AM to 9 PM CST Friday.

* IMPACTS...Plan on slippery road conditions. The combination of 
  strong winds and snow could also reduce the visibility, making 
  it difficult to see the road. The hazardous conditions could 
  impact the morning and evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of
accumulating snow will primarily cause travel difficulties. Roads
may rapidly become slippery once the snow begins, so motorists
should plan for a slower than normal trip. Be especially alert
when approaching bridges, overpasses, and curves. 

The latest road conditions can be obtained on the Internet at
traveler.modot.org/map/ or by calling 1-888-275-6636.

&&

$$

MOZ036-051-052-059-060-151100-
/O.NEW.KLSX.WW.Y.0002.210115T1200Z-210116T0300Z/
Gasconade MO-Lincoln MO-Montgomery MO-Pike MO-Warren MO-
Including the city of Bowling Green
233 PM CST Thu Jan 14 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 9 PM CST
FRIDAY...

* WHAT...Snow expected. Total snow accumulations of up to one inch
  with locally higher amounts. Winds gusting as high as 30 mph.

* WHERE...Pike MO, Montgomery MO, Lincoln MO, Gasconade MO and 
  Warren MO Counties.

* WHEN...From 6 AM to 9 PM CST Friday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute. The
  combination of strong winds and snow could also reduce the
  visibility, making it difficult to see the road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of
accumulating snow will primarily cause travel difficulties. Roads
may rapidly become slippery once the snow begins, so motorists
should plan for a slower than normal trip. Be especially alert
when approaching bridges, overpasses, and curves. 

The latest road conditions can be obtained on the Internet at
traveler.modot.org/map/ or by calling 1-888-275-6636.

&&

$$

ILZ100>102-MOZ061>065-072-073-151100-
/O.NEW.KLSX.WW.Y.0002.210115T1800Z-210116T0300Z/
Crawford MO-Franklin MO-Jefferson MO-Madison IL-Monroe IL-
Saint Charles MO-Saint Clair-Saint Louis City MO-Saint Louis MO-
Washington MO-
Including the cities of Alton, Belleville, Cahokia, Edwardsville,
Saint Charles, Saint Louis, Sullivan, Union, and Washington
233 PM CST Thu Jan 14 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TO 9 PM CST
FRIDAY...

* WHAT...Snow expected. Total snow accumulations of up to one 
  inch. Winds gusting as high as 30 mph.

* WHERE...Portions of east central Missouri and southwest 
  Illinois.

* WHEN...From noon to 9 PM CST Friday.

* IMPACTS...Plan on slippery road conditions. The combination of
  strong winds and snow could also reduce the visibility, making 
  it difficult to see the road. The hazardous conditions could 
  impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of
accumulating snow will primarily cause travel difficulties. Roads
may rapidly become slippery once the snow begins, so motorists
should plan for a slower than normal trip. Be especially alert
when approaching bridges, overpasses, and curves. 

In Illinois, the latest road conditions can be obtained on the
Internet at www.gettingaroundillinois.com. In Missouri, the
latest road conditions can be obtained on the Internet at
traveler.modot.org/map/ or by calling 1-888-275-6636.

&&

$$

Carney
3 follow-up statements
138 
WWUS43 KLSX 150903
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
303 AM CST Fri Jan 15 2021

MOZ018-019-026-027-034-035-041-042-047>050-152300-
/O.CON.KLSX.WW.Y.0002.000000T0000Z-210116T0300Z/
Audrain MO-Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-
Marion MO-Moniteau MO-Monroe MO-Osage MO-Ralls MO-Shelby MO-
Including the cities of Columbia, Fulton, Hannibal, 
Jefferson City, and Mexico
303 AM CST Fri Jan 15 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 inches,
  with locally higher amounts. Winds gusting as high as 40 mph.

* WHERE...Portions of central and northeast Missouri.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. The combination of 
  strong winds and snow could also reduce the visibility, making 
  it difficult to see the road. The hazardous conditions could 
  impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of
accumulating snow will primarily cause travel difficulties. Roads
may rapidly become slippery once the snow begins, so motorists
should plan for a slower than normal trip. Be especially alert
when approaching bridges, overpasses, and curves. 

The latest road conditions can be obtained on the Internet at
traveler.modot.org/map/ or by calling 1-888-275-6636.

&&

$$

MOZ036-051-052-059-060-152300-
/O.CON.KLSX.WW.Y.0002.210115T1200Z-210116T0300Z/
Gasconade MO-Lincoln MO-Montgomery MO-Pike MO-Warren MO-
Including the city of Bowling Green
303 AM CST Fri Jan 15 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM THIS
MORNING TO 9 PM CST THIS EVENING...

* WHAT...Snow expected. Total snow accumulations of up to two
  inches. Winds gusting as high as 35 mph.

* WHERE...Lincoln MO, Montgomery MO, Gasconade MO, Pike MO and 
  Warren MO Counties.

* WHEN...From 6 AM this morning to 9 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. The combination of
  strong winds and snow could also reduce the visibility, making
  it difficult to see the road. The hazardous conditions could 
  impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of
accumulating snow will primarily cause travel difficulties. Roads
may rapidly become slippery once the snow begins, so motorists
should plan for a slower than normal trip. Be especially alert
when approaching bridges, overpasses, and curves. 

The latest road conditions can be obtained on the Internet at
traveler.modot.org/map/ or by calling 1-888-275-6636.

&&

$$

ILZ100>102-MOZ061>065-072-073-152300-
/O.CON.KLSX.WW.Y.0002.210115T1800Z-210116T0300Z/
Crawford MO-Franklin MO-Jefferson MO-Madison IL-Monroe IL-
Saint Charles MO-Saint Clair-Saint Louis City MO-Saint Louis MO-
Washington MO-
Including the cities of Alton, Belleville, Cahokia, Edwardsville,
Saint Charles, Saint Louis, Sullivan, Union, and Washington
303 AM CST Fri Jan 15 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO
9 PM CST THIS EVENING...

* WHAT...Snow expected. Total snow accumulations of up to one 
  inch. Winds gusting as high as 35 mph.

* WHERE...Portions of east central Missouri and southwest 
  Illinois.

* WHEN...From noon today to 9 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. The combination of
  strong winds and snow could also reduce the visibility, making
  it difficult to see the road. The hazardous conditions could 
  impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of
accumulating snow will primarily cause travel difficulties. Roads
may rapidly become slippery once the snow begins, so motorists
should plan for a slower than normal trip. Be especially alert
when approaching bridges, overpasses, and curves. 

In Illinois, the latest road conditions can be obtained on the
Internet at www.gettingaroundillinois.com. In Missouri, the
latest road conditions can be obtained on the Internet at
traveler.modot.org/map/ or by calling 1-888-275-6636.

&&

$$

TES
194 
WWUS43 KLSX 152036
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
236 PM CST Fri Jan 15 2021

MOZ018-019-026-027-034-035-041-042-047>050-152145-
/O.CAN.KLSX.WW.Y.0002.000000T0000Z-210116T0300Z/
Audrain MO-Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-
Marion MO-Moniteau MO-Monroe MO-Osage MO-Ralls MO-Shelby MO-
Including the cities of Columbia, Fulton, Hannibal, 
Jefferson City, and Mexico
236 PM CST Fri Jan 15 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

The threat for accumulating snow has ended across parts of central
Missouri. Therefore the Winter Weather Advisory has been
cancelled.

$$

MOZ036-051-052-059-060-160300-
/O.CON.KLSX.WW.Y.0002.000000T0000Z-210116T0300Z/
Gasconade MO-Lincoln MO-Montgomery MO-Pike MO-Warren MO-
Including the city of Bowling Green
236 PM CST Fri Jan 15 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WHAT...Snow expected. Total snow accumulations of up to an inch.
  Winds gusting as high as 35 mph.

* WHERE...Lincoln MO, Montgomery MO, Gasconade MO, Pike MO and 
  Warren MO Counties.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. A period of moderate
  snow is still possible, which may cause rapid accumulation on
  untreated roads. The combination of strong winds and snow could
  also reduce the visibility, making it difficult to see the 
  road. The hazardous conditions could impact the morning or 
  evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of
accumulating snow will primarily cause travel difficulties. Roads
may rapidly become slippery once the snow begins, so motorists
should plan for a slower than normal trip. Be especially alert
when approaching bridges, overpasses, and curves. 

The latest road conditions can be obtained on the Internet at
traveler.modot.org/map/ or by calling 1-888-275-6636.

&&

$$

ILZ100>102-MOZ061>065-072-073-160300-
/O.CON.KLSX.WW.Y.0002.000000T0000Z-210116T0300Z/
Crawford MO-Franklin MO-Jefferson MO-Madison IL-Monroe IL-
Saint Charles MO-Saint Clair-Saint Louis City MO-Saint Louis MO-
Washington MO-
Including the cities of Alton, Belleville, Cahokia, Edwardsville,
Saint Charles, Saint Louis, Sullivan, Union, and Washington
236 PM CST Fri Jan 15 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WHAT...Snow expected. Total snow accumulations of up to one 
  inch. Winds gusting as high as 35 mph.

* WHERE...Portions of east central Missouri and southwest 
  Illinois.

* WHEN...From noon today to 9 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. A period of moderate
  snow is still possible, which may cause rapid accumulation on
  untreated roads. The combination of strong winds and snow could
  also reduce the visibility, making it difficult to see the 
  road. The hazardous conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of
accumulating snow will primarily cause travel difficulties. Roads
may rapidly become slippery once the snow begins, so motorists
should plan for a slower than normal trip. Be especially alert
when approaching bridges, overpasses, and curves. 

In Illinois, the latest road conditions can be obtained on the
Internet at www.gettingaroundillinois.com. In Missouri, the
latest road conditions can be obtained on the Internet at
traveler.modot.org/map/ or by calling 1-888-275-6636.

&&

$$

Carney
706 
WWUS43 KLSX 160151
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
751 PM CST Fri Jan 15 2021


ILZ100>102-MOZ036-051-052-059>065-072-073-160300-
/O.CAN.KLSX.WW.Y.0002.000000T0000Z-210116T0300Z/
Crawford MO-Franklin MO-Gasconade MO-Jefferson MO-Lincoln MO-
Madison IL-Monroe IL-Montgomery MO-Pike MO-Saint Charles MO-
Saint Clair-Saint Louis City MO-Saint Louis MO-Warren MO-
Washington MO-
Including the cities of Alton, Belleville, Bowling Green, 
Cahokia, Edwardsville, Saint Charles, Saint Louis, Sullivan, 
Union, and Washington
751 PM CST Fri Jan 15 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

The threat for accumulating snow has ended across parts of east central
and southeast Missouri. Therefore the Winter Weather Advisory has
been cancelled.

$$

Byrd

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this winter weather advisory went out at Jan 14, 11:52 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jan 14, 11:52 AM CST, 2 hours 41 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1152 AM CST Thu Jan 14 2021

.SHORT TERM... (Through Late Friday Night)
Issued at 310 AM CST Thu Jan 14 2021

The long anticipated cold front is just entering NW MO at 09z.
All indications are like previously thought, the cold front will
come blasting across the CWA today as the upstream upper trof digs
southeastward into the central U.S. The cold fropa will be accompanied
by strong and gusty west-northwest winds, and gusts could approach
or briefly exceed 40 mph across parts of central MO late this
morning. While there is a chance of some light WAA rain showers
ahead of the front, the lions share of precipitation still is
anticipated to be post-frontal. Increasing large scale ascent with
the aforementioned short wave trof along with low-mid level
frontogenetic forcing should result in a growing band of rain
across western MO late this morning, with this band increasing in
coverage and intensity as it moves east across the CWA this
afternoon. Present indications are the rain band will exit the
eastern CWA near 00z.

The best focus for any precipitation this evening should be across
northeast MO and west central IL in association with a weak short
wave rotating cyclonically about the upper low deepening across
IA. Early in the evening this could be spotty light rain/snow but
eventually overnight the coverage of light snow is expected to
increase.

The deep and nearly vertically stacked low over eastern IA will
continue to be the weather driver Friday and into Friday evening
as it slowly moves east-southeast and into the western OH Valley
by daybreak Saturday. Forcing associated with several short waves
rotating about the low should result in what now looks to be
fairly good coverage of at least light snow, with pockets of
heavier more enhanced snowfall owing to steeper low level lapse
rates and enhanced lift. The snow should end on Friday night as
the upper low continues moving east and the last formidable short
wave rotates out of the area and into the base of the trof.

Currently the best forcing is progged over the western CWA/central
MO from mid Friday morning into the afternoon and this area could
see several inches of snow, with amounts tapering to less than an
inch further east in southwest IL where forcing is weaker.
Surface temperatures during this event will be largely in the low-
mid 30s and may waver with changes in snow intensity. These
temperatures would suggest the bulk of accumulating snow will
occur on surfaces other than roads, however I do think there is
potential for accumulation on roads with some of the greater
intensity pockets of snow and this would cause potential travel
impacts on untreated surfaces, bridges and overpasses. Also gusty
northwest winds and the pockets of heavier snow will result in
reduce visibility. I have decided to hold off on any headlines
(which would likely be a winter weather advisory) at this time,
allowing later shifts to assess trends and impacts in the newer
guidance

Glass

.LONG TERM... (Saturday through Wednesday)
Issued at 310 AM CST Thu Jan 14 2021

The upper low will depart the OH Valley moving into the
northeastern U.S. on Saturday. We remain in weakening cyclonic
flow and present thinking is there will be a lot of stratus and
flurries at times. Highs will be seasonably cold in the 30s.

The deterministic models and ensembles are continuing to show yet
another deepening upper trof and potential closed low moving into
the mid MS Valley on Sunday. There are some pretty sizable
differences in the position, speed, and depth of the upper system
which would impact snowfall potential. While the NBM exceedance
guidance for measurable snowfall potential is quite low, the
overall trend seems to be pointing at increasing chances with
more members of both the GEFS and ECMWF ensemble showing light
snow and more depth to the upper system. At this point I have
added some low POPs to far northern parts of the CWA on Sunday.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1142 AM CST Thu Jan 14 2021

A strong cold front which is currently moving into east central
and southeast Missouri will continue to move through the area
this afternoon. The front will turn the wind to the west-northwest
with wind gusts up to around 30kts. MVFR ceilings down to around
1500ft and light rain will accompany the front. Rain should end
from west to east through the afternoon into early evening, and
ceilings will likely improve to VFR for a period tonight. However,
lower ceilings and areas of snow will move south-southeast from
Iowa across Missouri and Illinois late tonight into tomorrow
morning. Expect low MVFR and IFR flight conditions with this snow
as it proceeds into the area.

SPECIFICS FOR KSTL:

The cold front is just west of the terminal, and should be through
the metro area within the next hour. MVFR ceilings, gusty west-
northwest winds, and intermittent rain will move in behind the
front. and persist for several hours this afternoon. Ceilings are
expected to rise back to VFR this evening, but gusty wind should
persist through the night into Friday. Snow is expected to move
into the KSTL area between 15-18Z Friday with MVFR cigs and IFR
vsbys.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jan 14, 4:14 AM CST, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
414 AM CST Thu Jan 14 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
414 AM CST Thu Jan 14 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Snow is likely late tonight across parts of northeast Missouri and
west central Illinois with little or no accumulation by daybreak.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow is expected across the area on Friday, ending on Friday evening.
Snowfall amounts up to 2 inches are expected with the highest amounts
across central Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Glass

Nearby

Winter Weather Advisories in Missouri, 2021Winter Weather Advisories in Illinois, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.